Medical Specialty >> Endocrinology

Doctors Lounge - Endocrinology Answers

Back to Endocrinology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/17/2017.

Forum Name: Endocrinology Topics

Question: Can Spironolactone cause gum/mouth problems?


 caligirl072007 - Sun Sep 16, 2007 10:03 pm

I am a 25 year old female who has been diagnosed on again and off again with PCOS for the past five years. I display classic symptoms: irregular periods, obesity, thinning hair, and acne. My last doctor put me on a regimen of Spironolactone and Loestrin 24 Fe to counteract these side effects, and I have been taking these medications for the past two months. I have also lost nearly 30 pounds during this time due to a concerted weight loss effort.

For the past two days I have been suffering from painful, swollen, extremely tender gums. I also have a metallic taste in my mouth. Could these problems be a side effect of my medication? I researched my problems online, and it appears like extra testosterone causes these kinds of problems. And though I do have high testosterone, I thought that's what the anti-androgen was supposed to balance...? So now I'm confused. I don't think I have gum disease because I've always had remarkably healthy teeth and gums. What gives?
 Dr. Chan Lowe - Sun Sep 16, 2007 10:27 pm

User avatar Hi Caligirl072007,

I checked the side effect profile of spironolactone. These effects are not common side effects. However, the way you describe the onset of these issues is very suspicious for a drug effect.

I would recommend you see your doctor about this soon.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us